Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 101, NWS Flagstaff, AZ

October 18, 2005Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 18, 2005, 11:46 AM MST for Coconino County, Yavapai County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2005, 11:46 AM MST (18:46 UTC)
Expired
Oct 18, 2005, 12:12 PM MST
In force
26 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 80 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 181847
SVRFGZ
AZC005-025-181915-
/O.NEW.KFGZ.SV.W.0101.051018T1846Z-051018T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1146 AM MST TUE OCT 18 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF SEDONA

* UNTIL 1215 PM MST

* AT 1142 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES WEST OF
  SEDONA...AND MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF PARKS AND 8 MILES SOUTHWEST OF FORT VALLEY BY
  1215 PM MST

HAIL UP TO 1.25 INCHES IN DIAMETER IS LIKELY WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THE STORM...TAKE NECESSARY PRECAUTIONS AND MOVE 
TO A SUBSTANTIAL SHELTER.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3481 11203 3478 11181 3529 11168 3533 11196

$$

DJO
2 follow-up statements
000 
WWUS55 KFGZ 181902
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1200 PM MST TUE OCT 18 2005

AZC005-025-181915-
/O.CON.KFGZ.SV.W.0101.000000T0000Z-051018T1915Z/
YAVAPAI AZ-COCONINO AZ-
1200 PM MST TUE OCT 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCONINO AND 
EAST CENTRAL YAVAPAI COUNTIES HAS BEEN UPGRADED TO A TORNADO 
WARNING...

THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCONINO AND EAST 
CENTRAL YAVAPAI COUNTIES HAS BEEN UPGRADED TO A TORNADO WARNING. AT 
1155 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM...WITH A POSSIBLE TORNADIC 
SIGNATURE.  THIS STORM WAS LOCATED 10 MILES NORTHWEST OF 
SEDONA...MOVING NORTH AT 40 MPH.

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A 
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3481 11203 3478 11181 3529 11168 3533 11196

$$

STAUDENMAIER
000 
WWUS55 KFGZ 181912
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1209 PM MST TUE OCT 18 2005

AZC005-025-181919-
/O.CAN.KFGZ.SV.W.0101.000000T0000Z-051018T1915Z/
YAVAPAI AZ-COCONINO AZ-
1209 PM MST TUE OCT 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCONINO AND 
EAST CENTRAL YAVAPAI COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STORM WHICH 
PROMPTED THE SEVERE THUNDERSTORM WARNING WHICH WAS LATER UPDATED TO 
A TORNADO WARNING HAS NOW WEAKENED CONSIDERABLY. SMALL HAIL AND GUSTY
WINDS ARE STILL POSSIBLE FROM THE THUNDERSTORM ALONG WITH HEAVY 
RAIN. 

LAT...LON 3481 11203 3478 11181 3529 11168 3533 11196

$$

STAUDENMAIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 9:30 AM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Oct 18, 9:30 AM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST TUE OCT 18 2005

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS ARIZONA
TODAY AND TONIGHT. EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS...SOME
PRODUCING LOCALLY HEAVY RAIN...STRONG WINDS...OR HAIL. THE SYSTEM
WILL QUICKLY  EXIT THE STATE ON WEDNESDAY...WITH WARMER AND DRIER
CONDITIONS EXPECTED THE REST OF THE WEEK.

&&

.DISCUSSION...STRONG EPAC STORM SYSTEM IS NOW MOVING NORTHEAST
ACROSS SOUTHERN CALIFORNIA THIS MORNING. SEVERAL BANDS OF CONVECTION
HAVE MOVED ACROSS NORTHERN ARIZONA ALREADY THIS MORNING WITH REPORTS
OF HEAVY RAIN...FLOWING WASHES...AND NICKEL TO QUARTER SIZED HAIL.
12Z SOUNDING SHOWED ADEQUATE VALUES THIS MORNING WITH A CAPE OF 540
AND A HELICITY OF 100. PRECIPITAL WATER OFF SOUNDING WAS 0.56...143
PERCENT OF NORMAL. EXPECT MODERATE TO HEAVY RAINFALL ACROSS PORTIONS
OF THE CWA TODAY. THE MAIN TREAT FOR FLOODING WILL COME FROM
MULTIPLE STORMS OVER THE SAME AREA OR TRAINING AS FAST STORM MOTION
WILL MINIMIZE IMPACT FROM INDIVIDUAL STORMS. A FLASH FLOOD WATCH IS
IN EFFECT SOUTHERN AND WESTERN PORTIONS OF THE FORECAST AREA UNTIL 6
PM. AS THE UPPER LEVEL LOW MOVES ACROSS THE AREA TONIGHT...TEMPS
ALOFT WILL COOL CONSIDERABLY AND SNOW LEVELS WILL FALL BRIEFLY.
EXPECT LOWEST SNOW LEVELS TO OCCUR ACROSS CENTRAL AZ AS LOW AS
7000-7500 FEET WITH UP TO AN INCH OR TWO ACCUMULATION POSSIBLE BY
SUNRISE WEDNESDAY MORNING. SNOW LEVELS ALONG THE UTAH BORDER WILL BE
SOMEWHAT HIGHER RANGING FROM 7500-8000 FEET. SYSTEM RAPIDLY EJECTS
TO THE NORTHEAST DURING THE DAY ON WEDNESDAY AND WEATHER SHOULD
IMPROVE QUICKLY ACROSS NRN AZ. EXPECT A RETURN TO FAIR WEATHER AND
SEASONABLE TEMPS BY THURSDAY AND CONTINUING INTO THE WEEKEND.

&&

.AVIATION...FOR THE 18Z PACKAGE...LOW CLOUDS...WIDESPREAD RAIN AND
EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN ARIZONA TODAY.
SHOWERS WILL BE ISOLATED IN THE EASTERN PART OF THE CWA UNTIL AROUND
00Z WHEN THEY WILL BECOME MORE WIDESPREAD. A FEW OF THE SHOWERS AND
THUNDERSTORMS WILL BE STRONG WITH VISIBILITY NEAR ONE MILE AND WIND
GUSTS OVER 30KT. CONDITIONS WILL BEGIN TO IMPROVE BY 06Z WED WITH
MOST OF THE PRECIPITATION COMING TO AN END. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 6 PM MST
FOR ZONES 004>008-015-016-018-037-038.

&&

MAS/BF
Hazardous weather outlook, Oct 18, 8:15 AM MST, 3 hours 31 minutes before
PHXWRKHWO DDHHMM

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
815 AM MST TUE OCT 18 2005

AZZ004>018-037>040-190700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
815 AM MST TUE OCT 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A STRONG PACIFIC STORM WILL MOVE NORTHEASTWARD ACROSS ARIZONA TODAY
AND TONIGHT BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE
REGION. FAST STORM MOTION WILL MINIMIZE RAINFALL ACCUMULATIONS FROM
INDIVIDUAL STORMS BUT WITH REPEATED BANDS OF CONVECTION MOVING
ACROSS THE AREA TODAY...AS WELL AS SOME TRAINING ECHOES...THERE WILL
BE A POSSIBILITY OF SOME LOCALIZED FLOODING. SEE PRODUCT PHXFFAFGZ
FOR ADDITIONAL INFORMATION. SOME OF THE STRONGER THUNDERSTORMS WILL
HAVE DIME TO NICKEL SIZED HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Oct 18, 7:34 AM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
734 AM MST TUE OCT 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     HAIL             5 W FLAGSTAFF           35.19N 111.71W
10/18/2005  0.75 INCH        COCONINO           AZ   NWS EMPLOYEE

&&

TOMC

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 12:45 AM MSTSevere Thunderstorm WarningFGZYavapai30 min
Oct 18, 1:15 AM MSTSevere Thunderstorm WarningFGZYavapai30 min
Oct 18, 1:47 AM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai28 min
Oct 18, 2:11 AM MSTSevere Thunderstorm WarningFGZYavapai34 min
Oct 18, 7:05 AM MSTSevere Thunderstorm WarningFGZGila, Yavapai25 min
Oct 18, 7:27 AM MSTSevere Thunderstorm WarningFGZCoconino, Gila33 min
Oct 18, 7:28 AM MSTSevere Thunderstorm WarningFGZCoconino13 min
Oct 18, 10:05 AM MSTSevere Thunderstorm WarningFGZCoconino15 min
Oct 18, 10:31 AM MSTSevere Thunderstorm WarningFGZCoconino, Navajo44 min
Oct 18, 12:00 PM MSTTornado WarningFGZCoconino11 min
Oct 18, 1:26 PM MSTSevere Thunderstorm WarningFGZApache42 min
Oct 18, 1:36 PM MSTSevere Thunderstorm WarningFGZCoconino26 min
Oct 18, 2:35 PM MSTSevere Thunderstorm WarningFGZNavajo38 min
Oct 18, 3:41 PM MSTSevere Thunderstorm WarningFGZApache25 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.